Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Nashville, TN

February 17, 2022Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 17, 2022, 5:37 PM CST for Van Buren County, Warren County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2022, 5:37 PM CST (23:37 UTC)
Expired
Feb 17, 2022, 6:00 PM CST
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS54 KOHX 172337
SVROHX
TNC175-177-180000-
/O.NEW.KOHX.SV.W.0022.220217T2337Z-220218T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
537 PM CST Thu Feb 17 2022

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  West central Van Buren County in Middle Tennessee...
  Warren County in Middle Tennessee...

* Until 600 PM CST.

* At 537 PM CST, a severe thunderstorm was located 8 miles west of
  McMinnville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McMinnville, Morrison and Centertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3555 8590 3565 8598 3574 8597 3581 8566
      3570 8547 3556 8562
TIME...MOT...LOC 2337Z 263DEG 44KT 3566 8593 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 5:31 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 17, 5:31 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
531 PM CST Thu Feb 17 2022

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Really in a waiting period currently as showers and thunderstorms
have begun to develop to our west, but have not yet moved into
our area. Beginning to see some severe storms develop across
Mississippi, where instability has already increased from this
morning. Increased shear has moved into the area as expected, with
surface winds still on the higher end of things. Regardless of
whether we see severe storms this afternoon or not, many will
continue to see wind gusts upwards of 50 mph.

With that being said, we are beginning to see some destabilization
to our southwest, where cloud coverage has broken a bit. As
things stand right now, our southwestern counties have had the
best opportunity to destabilize and conditions appear to be most
favorable there for our tornado threat. Still have several hours
of daylight left to destabilize the rest of our area, which it
will not take a lot of instability to get these storms going
unfortunately since everything else is already in place.
Expecting storms to begin to cross the TN river within the next
few hours, arrive to the I-65 corridor between 3 PM and 6PM, and
arrive to the Upper Cumberland between 5 PM and 9 PM. Damaging
wind gusts and a tornado or two are our main concerns. In
addition, isolated flash flooding in poorly drained areas and
areas that received prolonged rainfall this morning cannot be
ruled out.

Everything will move out early tomorrow morning, leaving behind
cloud skies through at least the first half of the day. Do expect
temps to be well cooler tomorrow, with highs nearly 20 to 30
degrees cooler than today. Looking at this weekend, things
actually look fairly nice with plenty of sunshine and temps
gradually warming each day.

Glancing into next week, things are setting up for two decent
weather makers: one during the first half and one during the
second half. Certainly need to keep an eye on the system for the
first half of the week, as it could bring some heavy rainfall to
Middle TN. Right now it looks like showers would develop late
Monday, continue throughout Tuesday, and exit the area briefly on
Wednesday. Model ensembles are putting out some pretty high PWAT
values for the time of year with total rainfall amounts on the
higher end as well. There are certainly some question marks as to
where the boundary will set up and how long showers would train
over a certain area for, so will leave things there for now. For
obvious reason, there aren't a lot of details to be shared about
the second half system given that it would be a week away at this
point, but know that even more rain could be on the way. As for
our temperatures into next week, temps will be on the warm side
through the first half of the week with things returning to more
normal for the second half.

&&

.AVIATION...
00Z TAF DISCUSSION.

Front to move through this evening. The stronger convection will
effect the CSV area between 01Z and 03Z where convective gusts of
up to 40 mph will be possible. Otw, look for the activity to
begin winding down. Wind speeds will also be on the decrease. 925
mb speeds will also ramp down to the point whereby the omission of
LLWS is warranted. Look for clearing skies to commence around 12Z
from west to east. Winds during the day on Friday will be
northerly in the 5-10 kt range.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Adcock
AVIATION........21
Hazardous weather outlook, Feb 17, 3:48 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
348 AM CST Thu Feb 17 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-181130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
348 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Severe weather event expected today. Severe storms are likely to
develop in the afternoon and early evening. These storms may
produce either straight-lined winds and/or spinup tornadoes.

Additionally, gradient winds today are likely to gust to around
45mph at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall will be possible Monday through Wednesday at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Special weather statement, Feb 17, 4:51 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
451 PM CST Thu Feb 17 2022

TNZ009-010-028>032-172330-
Putnam TN-Wilson TN-Trousdale TN-Clay TN-Jackson TN-Macon TN-
Smith TN-
451 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Smith, Jackson,
central Wilson, Clay, Macon, Trousdale and west central Putnam
Counties through 530 PM CST...

At 450 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lafayette to near Lebanon.
Movement was east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, Carthage, Celina, Gainesboro, Hartsville, Watertown,
Baxter, Gordonsville, Tuckers Crossroads, Moss, Bugtussle, Dixon
Springs, Pleasant Shade, and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8542 3613 8563 3612 8580 3613 8581
      3613 8584 3611 8586 3612 8591 3611 8591
      3611 8596 3610 8597 3606 8643 3663 8607
TIME...MOT...LOC 2250Z 257DEG 51KT 3662 8602 3614 8632

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

13
Local storm report, Feb 17, 5:00 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLOOD            2 SW NASHVILLE          36.15N 86.81W
02/17/2022                   DAVIDSON           TN   PUBLIC

            STREET FLOODING IN FRONT OF CENTENNIAL PARK
            ON WEST END AVENUE. REPORTED BY TSPOTTER.

&&

BMS
Special weather statement, Feb 17, 5:00 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
500 PM CST Thu Feb 17 2022

TNZ028-030-032-061>064-075-077-078-172345-
Putnam TN-Cannon TN-Rutherford TN-Wilson TN-Bedford TN-Coffee TN-
Marshall TN-De Kalb TN-Warren TN-Smith TN-
500 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of southeastern Smith,
De Kalb, southeastern Marshall, eastern Rutherford, northwestern
Warren, Coffee, southeastern Wilson, Bedford, southwestern Putnam and
Cannon Counties through 545 PM CST...

At 459 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Walterhill to near
Petersburg. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Murfreesboro, Shelbyville, Manchester, Smithville, Woodbury,
Tullahoma, Watertown, Baxter, Petersburg, Walterhill, Alexandria,
Morrison, and Beechgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

&&

LAT...LON 3528 8676 3609 8633 3616 8559 3535 8605
      3536 8616 3534 8620 3534 8626 3535 8624
      3537 8628 3538 8625 3539 8628 3541 8625
      3541 8628 3536 8633 3535 8641 3532 8642
      3536 8649 3535 8653 3537 8659 3533 8660
TIME...MOT...LOC 2259Z 254DEG 49KT 3604 8631 3537 8668

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

13
Local storm report, Feb 17, 5:26 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     5 N SHELBYVILLE         35.56N 86.44W
02/17/2022  M58 MPH          BEDFORD            TN   AWOS

            AWOS STATION KSYI SHELBYVILLE BOMAR FIELD.

&&

BMS
Special weather statement, Feb 17, 5:32 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
532 PM CST Thu Feb 17 2022

TNZ010-011-030>034-064-180015-
Putnam TN-Fentress TN-Overton TN-Pickett TN-Clay TN-De Kalb TN-
Jackson TN-Smith TN-
532 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Overton, Pickett,
southeastern Smith, north central De Kalb, Jackson, eastern Clay,
northern Putnam and northwestern Fentress Counties through 615 PM
CST...

At 531 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Celina to 6 miles
southeast of Gordonsville. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cookeville, Livingston, Jamestown, Celina, Gainesboro, Byrdstown,
Algood, Baxter, Rickman, Pall Mall, and Center Hill Lake.

This includes Interstate 40 between mile markers 262 and 270, and
between mile markers 277 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8502 3660 8479 3657 8476 3619 8511
      3608 8596 3662 8549 3663 8527
TIME...MOT...LOC 2331Z 264DEG 38KT 3662 8542 3612 8584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Feb 17, 5:34 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
534 PM CST Thu Feb 17 2022

TNZ032-063>065-077>080-180015-
Putnam TN-Cannon TN-Coffee TN-Van Buren TN-Grundy TN-De Kalb TN-
Warren TN-White TN-
534 PM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of De Kalb, Van Buren,
Warren, Coffee, northern Grundy, White, central Putnam and eastern
Cannon Counties through 615 PM CST...

At 533 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Smithville to near Manchester.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cookeville, McMinnville, Manchester, Sparta, Smithville, Spencer,
Tullahoma, Gruetli-Laager, Baxter, Altamont, Burgess Falls State
Park, Rock Island State Park and Summitville.

This includes the following highways...
 Interstate 40 between mile markers 270 and 299.
 Interstate 24 between mile markers 106 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 8626 3612 8585 3618 8530 3559 8540
      3555 8546 3553 8561 3549 8554 3543 8554
      3541 8549 3539 8550
TIME...MOT...LOC 2333Z 264DEG 35KT 3606 8580 3544 8614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:43 PM CSTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Sumner47 min
Feb 17, 3:54 PM CSTSpecial Weather StatementOHXGiles, Lawrence, Lewis, Marshall, Maury, Williamson51 min
Feb 17, 4:15 PM CSTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale, Wilson45 min
Feb 17, 4:28 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Hickman, Macon, Montgomery and 6 more3 hr
Feb 17, 4:32 PM CSTSpecial Weather StatementOHXBedford, Rutherford, Williamson, Wilson43 min
Feb 17, 4:33 PM CSTSpecial Weather StatementOHXBedford, Giles, Marshall42 min
Feb 17, 4:51 PM CSTSpecial Weather StatementOHXClay, Jackson, Macon, Smith, Trousdale, Wilson39 min
Feb 17, 4:53 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee, Marshall, Rutherford37 min
Feb 17, 5:00 PM CSTSpecial Weather StatementOHXBedford, Cannon, Coffee, DeKalb, Rutherford45 min
Feb 17, 5:12 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren33 min
Feb 17, 5:19 PM CSTAreal Flood AdvisoryOHXDavidson, DeKalb, Jackson, Rutherford, Smith, Williamson and 1 more3 hr
Feb 17, 5:32 PM CSTSpecial Weather StatementOHXClay, Jackson, Overton, Pickett, Putnam43 min
Feb 17, 5:34 PM CSTSpecial Weather StatementOHXCoffee, DeKalb, Grundy, Putnam, Van Buren, Warren and 1 more41 min
Feb 17, 5:43 PM CSTRiver Flood WarningOHXDavidson55 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.